Cause of death has been determined in the Sept. 1 death of Terrell Dawson, a 42-year-old man incarcerated at South Central Correctional Center.
His death is one of several reported since the end of August at the prison at Licking. Another just-released report showed fentanyl intoxication as the cause of death of another inmate.
Toxicology report showed a mixed drug toxicity, including fentanyl and xylazine.
This is the first death in Texas County in which Xylazine, a non-opioid veterinary tranquilizer not approved for human use, has been found on post-mortem examination, Texas County Coroner Marie Lasater said.
While the full national scope of overdose deaths involving xylazine is unknown, research shows overdose deaths linked to xylazine have spread westward across the United States, with the largest impact in the Northeast. From 2015 to 2020, the percentage of all drug overdose deaths involving xylazine increased from 2% to 26% in Pennsylvania.
Users report using xylazine-containing fentanyl to lengthen its euphoric effects. Also known as “tranq,” xylazine is a central nervous system depressant that can cause drowsiness and amnesia and slow breathing, heart rate and blood pressure to dangerously low levels.
In the event of a suspected xylazine overdose, experts recommend giving Narcan because xylazine is frequently combined with opioids. However, because xylazine is not an opioid, narcan does not address the impact of xylazine on breathing, rendering it ineffective in many cases, Lasater said.
Repeated xylazine use is also associated with skin ulcers, abscesses and related complications. People report using xylazine or xylazine-containing drugs by injecting, snorting, swallowing or inhaling.
Test results: Inmate at Licking died from fentanyl
An inmate at South Central Correctional Center in Licking died Sept. 30 from fentanyl intoxication, the Texas County coroner ruled after receiving test results.